Limits...
Ruptured hepatic metastases of cutaneous melanoma during treatment with vemurafenib: an autopsy case report.

Nosaka T, Hiramatsu K, Nemoto T, Saito Y, Ozaki Y, Takahashi K, Naito T, Ofuji K, Matsuda H, Ohtani M, Suto H, Imamura Y, Nakamoto Y - BMC Clin Pathol (2015)

Bottom Line: In addition, vemurafenib, a selective inhibitor of the mutant BRAF protein or gene product, has been reported to be extremely effective in patients with metastatic melanoma who harbor a BRAF V600E mutation.However, the patient developed hemorrhagic shock and died of renewed intra-abdominal bleeding on the 26th postoperative day.Postmortem examination and immunohistochemical analysis indicated reactivation of the mitogen-activated protein kinase pathway in the metastatic tumor, suggesting secondary resistance to vemurafenib as the possible underlying mechanism.

View Article: PubMed Central - PubMed

Affiliation: Second Department of Internal Medicine, Faculty of Medical Sciences, University of Fukui, Fukui, Japan.

ABSTRACT

Background: The spontaneous rupture of hepatic metastases is rare compared to that of primary hepatic tumors. In addition, vemurafenib, a selective inhibitor of the mutant BRAF protein or gene product, has been reported to be extremely effective in patients with metastatic melanoma who harbor a BRAF V600E mutation.

Case presentation: A 44-year-old female had previously undergone surgery for resection of a malignant melanoma in the lower right leg. Four years later, hepatic metastases became apparent, and transcatheter arterial embolization (TAE) was performed. Then she underwent treatment with vemurafenib. The size of the hepatic metastases markedly decreased. Two months later, they enlarged rapidly and ruptured, requiring emergency TAE. However, the patient developed hemorrhagic shock and died of renewed intra-abdominal bleeding on the 26th postoperative day.

Conclusions: This is a rare case of ruptured hepatic metastases of malignant melanoma during treatment with vemurafenib. Postmortem examination and immunohistochemical analysis indicated reactivation of the mitogen-activated protein kinase pathway in the metastatic tumor, suggesting secondary resistance to vemurafenib as the possible underlying mechanism.

No MeSH data available.


Related in: MedlinePlus

Gross examination and histologic finding of the cutaneous melanoma. The pigmented skin is located on the lower right leg (black arrow) (a). The resected specimen contained granular, brown, cytoplasmic pigmented cells (white arrow) (hematoxylin-eosin stain, ×400) (b)
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4559873&req=5

Fig1: Gross examination and histologic finding of the cutaneous melanoma. The pigmented skin is located on the lower right leg (black arrow) (a). The resected specimen contained granular, brown, cytoplasmic pigmented cells (white arrow) (hematoxylin-eosin stain, ×400) (b)

Mentions: In August 2008, a 44-year-old female had undergone surgery for resection of a malignant melanoma in the right lower leg and a right inguinal metastatic lymph node (Fig. 1), followed by chemotherapy with doxorubicin, adriamycin, vincristine, and interferon beta (DAV-feron). In March 2012, computed tomography (CT) revealed brain and lung metastases, so the patient began radiation therapy to treat these lesions.Fig. 1


Ruptured hepatic metastases of cutaneous melanoma during treatment with vemurafenib: an autopsy case report.

Nosaka T, Hiramatsu K, Nemoto T, Saito Y, Ozaki Y, Takahashi K, Naito T, Ofuji K, Matsuda H, Ohtani M, Suto H, Imamura Y, Nakamoto Y - BMC Clin Pathol (2015)

Gross examination and histologic finding of the cutaneous melanoma. The pigmented skin is located on the lower right leg (black arrow) (a). The resected specimen contained granular, brown, cytoplasmic pigmented cells (white arrow) (hematoxylin-eosin stain, ×400) (b)
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4559873&req=5

Fig1: Gross examination and histologic finding of the cutaneous melanoma. The pigmented skin is located on the lower right leg (black arrow) (a). The resected specimen contained granular, brown, cytoplasmic pigmented cells (white arrow) (hematoxylin-eosin stain, ×400) (b)
Mentions: In August 2008, a 44-year-old female had undergone surgery for resection of a malignant melanoma in the right lower leg and a right inguinal metastatic lymph node (Fig. 1), followed by chemotherapy with doxorubicin, adriamycin, vincristine, and interferon beta (DAV-feron). In March 2012, computed tomography (CT) revealed brain and lung metastases, so the patient began radiation therapy to treat these lesions.Fig. 1

Bottom Line: In addition, vemurafenib, a selective inhibitor of the mutant BRAF protein or gene product, has been reported to be extremely effective in patients with metastatic melanoma who harbor a BRAF V600E mutation.However, the patient developed hemorrhagic shock and died of renewed intra-abdominal bleeding on the 26th postoperative day.Postmortem examination and immunohistochemical analysis indicated reactivation of the mitogen-activated protein kinase pathway in the metastatic tumor, suggesting secondary resistance to vemurafenib as the possible underlying mechanism.

View Article: PubMed Central - PubMed

Affiliation: Second Department of Internal Medicine, Faculty of Medical Sciences, University of Fukui, Fukui, Japan.

ABSTRACT

Background: The spontaneous rupture of hepatic metastases is rare compared to that of primary hepatic tumors. In addition, vemurafenib, a selective inhibitor of the mutant BRAF protein or gene product, has been reported to be extremely effective in patients with metastatic melanoma who harbor a BRAF V600E mutation.

Case presentation: A 44-year-old female had previously undergone surgery for resection of a malignant melanoma in the lower right leg. Four years later, hepatic metastases became apparent, and transcatheter arterial embolization (TAE) was performed. Then she underwent treatment with vemurafenib. The size of the hepatic metastases markedly decreased. Two months later, they enlarged rapidly and ruptured, requiring emergency TAE. However, the patient developed hemorrhagic shock and died of renewed intra-abdominal bleeding on the 26th postoperative day.

Conclusions: This is a rare case of ruptured hepatic metastases of malignant melanoma during treatment with vemurafenib. Postmortem examination and immunohistochemical analysis indicated reactivation of the mitogen-activated protein kinase pathway in the metastatic tumor, suggesting secondary resistance to vemurafenib as the possible underlying mechanism.

No MeSH data available.


Related in: MedlinePlus